Tornadoes · United States · Kentucky · 2008

EF0 tornado, Denniston to Dan, Kentucky, February 6, 2008

From Denniston to Dan, this EF0 tornado ran 4.0 miles across Menifee County on February 6, 2008, touching down at 2:23 AM EST and reaching 150 yards wide. It killed nobody, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
February 6, 2008
Touchdown
2:23 AM EST (07:23 UTC)
Lifted
2:27 AM EST (07:27 UTC)
On the ground
4 minutes
Path length
4.0 miles (6.5 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
Property damage
$50,000
County
Menifee County
Touchdown point
37.949, -83.530
Lift-off point
37.966, -83.459
Record number
0802060123-01

What the Weather Service recorded

A strong cold front approached the region during the overnight and early morning hours of February 6th. Widespread wind damage was reported across the area, with trees and power lines blown down, and numerous reports of structural damage. Heavy rain also resulted in flash flooding across the area. Two tornadoes touched down in Eastern Kentucky as well.

The tornado touched down 2 miles north of Denniston on Highway 1240. The tornado traveled approximately 4 miles to the east northeast and lifted along Highway 1693 approximately 3 miles south of Big Woods. Two older barns were destroyed and several trees were snapped and uprooted.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 05:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the tornado touched down at Feb 5, 11:12 PM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Feb 5, 11:12 PM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1112 PM EST TUE FEB 5 2008

.SHORT TERM.../THE REST OF TONIGHT/...UPDATED

FORECAST PRETTY MUCH ON TRACK FOR TONIGHT. HOURLY TEMPERATURES AT
SOMERSET...MONTICELLO...AND A FEW OTHER LOCATIONS IN SOUTHWEST
COUNTIES HAVE BEEN SEVERAL DEGREES WARMER THAN FORECAST TONIGHT...SO
ADJUSTMENTS WERE MADE THERE. INCREASED THE RANGE OF TEMPERATURES FOR
OUR SOUTHWEST COUNTIES BY A DEGREE OR TWO AS WELL. REST OF FORECAST
WAS IN GOOD SHAPE. ALSO REMOVED OUTDATED TIMING WORDING FROM THE
FIRST PERIOD OF THE ZONES AS WELL...WITH MOST OF THE SIGNIFICANT
WEATHER FOR EASTERN KENTUCKY NOT EXPECTED TO MOVE INTO THE AREA UNTIL
AFTER 4 AM. LATEST SURFACE OBS INDICATING DEWPOINTS IN THE MID TO
UPPER 50S ACROSS ENTIRE FORECAST AREA ALONG WITH INCREASING SOUTHERLY
FLOW. THE WINDS ARE ACTUALLY BEGINNING TO SHIFT AROUND TO THE
SOUTHWEST BASED ON THE MOST CURRENT OB...SO DEWPOINTS COULD INCREASE
A BIT AS THE NIGHT GOES ON. A 60 KT LOW LEVEL JET WILL ALSO BE
MAKING ITS WAY OVER EASTERN KENTUCKY TOWARD DAWN...SO CONDITIONS ARE
STILL PRIMED FOR SEVERE WEATHER ACROSS THE AREA.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH THURSDAY/

FOCUS FOR THE SHORT TERM CONTINUES TO BE THE APPROACHING COLD FRONT
TONIGHT AND WEDNESDAY. MODELS HAVE BEEN TRENDING SLOWER WITH THE
FRONT...ALTHOUGH THEY HAVE SEEMED TO STABILIZED ON THE PAST RUN OR
TWO. STILL SOME DISAGREEMENT IN THE DETAILS THOUGH. SOME SCATTERED
SHOWER OR THUNDERSTORM ACTIVITY IS POSSIBLE OUT AHEAD OF THE FRONT
THIS EVENING...THEN AFTER MIDNIGHT A SQUALL LINE SHOULD APPROACH FROM
THE WEST. THINK THE MAIN THREAT WITH THIS LINE WILL BE DAMAGING
WINDS. THE BEST TORNADO THREAT REMAINS TO THE WEST OF OUR CWA. THINK
THE LINE OF CONVECTION WILL BE PROGRESSIVE ENOUGH THAT WIDESPREAD
FLOODING SHOULD NOT BE A PROBLEM. HOWEVER IF THINGS ARE LESS
PROGRESSIVE...AND HEAVY RAINFALL IS PROLONGED...A FLOOD WATCH MAY BE
NEEDED. FELL ATTM THOUGH THAT THERE MAY BE SOME LOCALIZED HIGH WATER
IN A COUPLE OF SPOTS...BUT THERE IS NOT A SIGNIFICANT THREAT OF
FLOODING ATTM. WILL BE MONITORING THE HYDRO SITUATION CLOSELY
HOWEVER. A 70-75 KT H8 JET MOVES ACROSS THE AREA LATE TONIGHT...WHICH
WILL KEEP THUNDERSTORMS GOING ALONG AND AHEAD OF THE FRONT WELL INTO
THE NIGHT. EXPECTING THE SQUALL LINE TO REACH THE I 75 CORRIDOR AFTER
3 AM...BETWEEN I 75 AND US 23 TOWARDS DAWN...AND EAST OF US 23 AFTER
SUNRISE. LI/S DROP TO -2...CAPES RISE TO AROUND 500 J/KG...AND
SHOWALTERS DROP TO -1 TO -2 OVERNIGHT INTO WEDNESDAY MORNING.
THIS...COMBINED WITH AMPLE SHEAR WILL MAINTAIN THE THUNDERSTORMS
THROUGH THE NIGHT AND INTO THE MORNING. SOME GUSTS TO 45 MPH WILL BE
POSSIBLE OUTSIDE OF ANY THUNDERSTORMS LATE TONIGHT...WITH GUSTS UP TO
55 MPH POSSIBLE ON WEDNESDAY AFTER FROPA WITH STRONG WINDS ALOFT
BEING MIXED TO THE GROUND. WILL BE ISSUING A WIND ADVISORY FROM 5 AM
WEDNESDAY THROUGH 7 PM WEDNESDAY FOR THIS. THIS WILL BE A HIGH END
ADVISORY...ESPECIALLY ON WEDNESDAY. IT MAY BE CLOSE TO HIGH WIND
WARNING CRITERIA ON WEDNESDAY AFTERNOON. COULD BE A FEW SNOW AND RAIN
SHOWERS WEDNESDAY NIGHT AS A VORT MAX SWINGS THROUGH. HIGH PRESSURE
BUILDS IN FOR THURSDAY BRINGING DRY WEATHER.

.LONG TERM.../THURSDAY NIGHT THROUGH TUESDAY/

A BROAD TROUGH IS EXPECTED TO BE IN PLACE OVER MOST OF THE CONUS
EARLY IN THE PERIOD. AT THAT TIME...AN EMBEDDED SW/V SHOULD BE
MOVING INTO THE OH VALLEY AND WESTERN GREAT LAKES. A SERIES OF SW/VS
ARE EXPECTED TO AFFECT THE AREA OVER THE WEEKEND...THE FIRST ON FRI
NIGHT AND EARLY SAT...WITH A MORE POTENT SW/V DROPPING DOWN THROUGH
THE GREAT LAKES AND OH VALLEY LATER ON SAT AND INTO SAT NIGHT. THIS
WILL SHARPEN UP AN EASTERN US THROUGH AND SEND MUCH COLDER AIR INTO
THE REGION BRIEFLY OVER THE WEEKEND INTO VERY EARLY NEXT WEEK. THE
UPPER FLOW WILL BECOME MORE ZONAL ON MON...WITH A SW/V ROTATING
THROUGH THE FOUR CORNERS AND CLOSING OFF OVER TX LATE IN THE PERIOD.
MEANWHILE...A NORTHERN STREAM TROUGH SHOULD BE MOVING INTO THE UPPER
MS VALLEY.

AT THE SFC...A COLD FRONT WILL MOVE ACROSS THE AREA ON FRI NIGHT
INTO EARLY SAT...WITH A MORE POWERFUL ARCTIC COLD SAT AFTERNOON INTO
SAT EVENING. HIGH PRESSURE WILL BUILD INTO THE AREA TO END THE
WEEKEND AND TO START THE NEW WEEK. A NORTHERN STREAM BOUNDARY SHOULD
REACH DOWN INTO THE MID ATLANTIC STATES AND THE OH VALLEY ON TUE
ASSOCIATED WITH THE LATE IN THE PERIOD NORTHERN STREAM THROUGH. SFC
DEVELOPMENT IS POSSIBLE FURTHER SOUTH ON THE BOUNDARY OVER THE LOWER
MS VALLEY AS THE SW/V MOVES INTO THE SOUTHERN PLAINS. LIMITED
MOISTURE SHOULD RETURN NORTH...SOUTH OF THE BOUNDARY LATE IN THE
PERIOD. WENT WITH SLIGHT CHANCE TO CHANCE POPS DURING SEVERAL
PERIODS. THE FIRST WITH THE SW/V ON THU NIGHT INTO EARLY FRI...THE
SECOND ON FRI NIGHT INTO SAT...WITH THE LEAD COLD FRONT AND
CONTINUING INTO SAT NIGHT WITH THE ARCTIC BOUNDARY. BELOW NORMAL
TEMPS ARE EXPECTED ON SAT NIGHT THROUGH MON. TEMPS MAY STRUGGLE TO
REACH 30 DEGREES IN MANY AREAS ON SUN AS 850 MB TEMPS BRIEFLY FALL
AT LEAST INTO THE TEENS BELOW 0C.

AS FOR PRECIP TYPE...TEMPS SHOULD BE COLD ENOUGH LATE THU NIGHT AND
INTO EARLY FRI AM AND LATE FRI NIGHT INTO EARLY SAT AM FOR SNOW TO
MIX WITH RAIN. AS COLDER AIR FILTERS IN BEHIND THE ARCTIC
BOUNDARY...THE PRECIP TYPE SHOULD BECOME ALL SNOW. LATE IN THE
PERIOD...PRECIP TYPE APPEARS TO BE PRIMARILY RAIN AS TEMPS MODERATE.

&&

.AVIATION.../00Z TO 24Z/

WEATHER IS BASICALLY VFR AS MOST SHRA HAVE MOVED NORTH OF THE OH RVR.
THE FEW LINGERING SHRA IN OUR NRN COUNTIES ARE ONLY PROVIDING LIMITED
PCPN. SEVERE TSRA WATCH OVER WRN KY HAS SEVERAL VERY STRONG STORMS
MOVING TO THE NE AT AROUND 35-40 MPH. BEST JET DYNAMICS LOCATED ALSO
IN WRN KY. SSW SFC WINDS SHOULD REMAIN LIGHT WITH THE NOCTURNAL
INVERSION WILL PROVIDE THE ELEVATED SURFACE FOR WIND SHEAR.

THE BEST CHANCE FOR ANY ISOLATED THUNDER WILL REMAIN NORTH OF
INTERSTATE 64. WILL CONTINUE TO ONLY MENTION VCSH WITH A CB GROUP
DURING THE OVERNIGHT HOURS...UNTIL THE MAIN SQUALL LINE ARRIVES 10Z-
13Z AT THE TAF SITES. WENT WITH TWO TO THREE HOURS OF THUNDER...WITH
GUSTY WINDS. THESE STORMS COULD POSSIBLY BE SEVERE WITH GUSTY WINDS
THE THREAT. ONCE STORMS PASS...STRONGER WINDS FROM ALOFT SHOULD MIX
DOWN WITH GUSTY WINDS THROUGH THE END OF THE PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 5 AM TO 6 PM EST WEDNESDAY FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...WJM/AR
LONG TERM....JP
AVIATION...DUSTY
Hazardous weather outlook, Feb 6, 1:16 AM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
116 AM EST WED FEB 6 2008

KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>109-111-112-
114-116-061200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN-
JOHNSON-WOLFE-MAGOFFIN-LEE-BREATHITT-OWSLEY-CLAY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...SANDY HOOK...
WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...BEATTYVILLE...
JACKSON...BOONEVILLE...MANCHESTER
116 AM EST WED FEB 6 2008

...TORNADO WATCH 42 IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 5 AM EARLY THIS MORNING TO 6 PM EST
THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...REST OF TONIGHT.

A STRONG COLD FRONT WILL APPROACH FROM THE WEST. A LINE OF SHOWERS
AND THUNDERSTORMS IS EXPECTED TO MOVE FROM WEST TO EAST ACROSS THE
AREA LATE TONIGHT WEST OF HIGHWAY 23. SOME OF THESE THUNDERSTORMS MAY
BE SEVERE. DAMAGING WINDS WILL BE THE MAIN THREAT...HOWEVER AN
ISOLATED TORNADO CANNOT BE RULED OUT. IN ADDITION...WINDS OUTSIDE OF
ANY THUNDERSTORMS WILL GUST UP TO 45 MPH LATE TONIGHT.

SOME OF THE STORMS MAY CONTAIN LOCALLY HEAVY RAINFALL LATE
TONIGHT WEST OF HIGHWAY 23...WHICH MAY LEAD TO LOCALIZED FLOODING
PROBLEMS...BRINGING SMALL STREAMS AND CREEKS NEAR BANK FULL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE STRONG COLD FRONT WILL BE PASSING THROUGH THE AREA WEDNESDAY
MORNING...ACCOMPANIED BY A LINE OF SHOWERS AND THUNDERSTORMS. SOME OF
THE STORMS MAY BE SEVERE WITH DAMAGING WINDS IN THE MORNING...WITH
THE THREAT OF SEVERE THUNDERSTORMS LINGERING INTO THE EARLY AFTERNOON
FOR AREAS EAST OF HIGHWAY 23. IN ADDITION...WIND GUSTS OUTSIDE OF ANY
THUNDERSTORMS WILL INCREASE UP TO 55 MPH AT TIMES.

LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY IN THE
MORNING. THIS MAY LEAD TO LOCALIZED FLOODING PROBLEMS...BRINGING
STREAMS AND CREEKS NEAR BANK FULL.

SNOW SHOWERS WILL BE POSSIBLE WEDNESDAY NIGHT...AND AGAIN FROM
THURSDAY NIGHT THROUGH SATURDAY NIGHT. SNOW SHOWERS ARE POSSIBLE
ONCE AGAIN ON MONDAY. AT THIS TIME...LITTLE OR NO SNOW ACCUMULATION
IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT DAMAGING WINDS...FLOODING...OR
OTHER SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN JACKSON
TONIGHT AND WEDNESDAY.

KYZ087-088-110-113-115-117>120-061200-
BELL-HARLAN-FLOYD-KNOTT-PERRY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
PRESTONSBURG...HINDMAN...HAZARD...HYDEN...WHITESBURG...INEZ...
PIKEVILLE
116 AM EST WED FEB 6 2008

...WIND ADVISORY IN EFFECT FROM 5 AM EARLY THIS MORNING TO 6 PM EST
THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...REST OF TONIGHT.

A STRONG COLD FRONT WILL APPROACH FROM THE WEST. A LINE OF SHOWERS
AND THUNDERSTORMS IS EXPECTED TO MOVE FROM WEST TO EAST ACROSS THE
AREA LATE TONIGHT WEST OF HIGHWAY 23. SOME OF THESE THUNDERSTORMS MAY
BE SEVERE...WITH DAMAGING WINDS BEING THE MAIN THREAT. IN
ADDITION...WINDS OUTSIDE OF ANY THUNDERSTORMS WILL GUST UP TO 45 MPH
LATE TONIGHT.

SOME OF THE STORMS MAY CONTAIN LOCALLY HEAVY RAINFALL LATE
TONIGHT WEST OF HIGHWAY 23...WHICH MAY LEAD TO LOCALIZED FLOODING
PROBLEMS...BRINGING SMALL STREAMS AND CREEKS NEAR BANK FULL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE STRONG COLD FRONT WILL BE PASSING THROUGH THE AREA WEDNESDAY
MORNING...ACCOMPANIED BY A LINE OF SHOWERS AND THUNDERSTORMS. SOME OF
THE STORMS MAY BE SEVERE WITH DAMAGING WINDS IN THE MORNING...WITH
THE THREAT OF SEVERE THUNDERSTORMS LINGERING INTO THE EARLY AFTERNOON
FOR AREAS EAST OF HIGHWAY 23. IN ADDITION...WIND GUSTS OUTSIDE OF ANY
THUNDERSTORMS WILL INCREASE UP TO 55 MPH AT TIMES.

LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY IN THE
MORNING. THIS MAY LEAD TO LOCALIZED FLOODING PROBLEMS...BRINGING
STREAMS AND CREEKS NEAR BANK FULL.

SNOW SHOWERS WILL BE POSSIBLE WEDNESDAY NIGHT...AND AGAIN FROM
THURSDAY NIGHT THROUGH SATURDAY NIGHT. SNOW SHOWERS ARE POSSIBLE
ONCE AGAIN ON MONDAY. AT THIS TIME...LITTLE OR NO SNOW ACCUMULATION
IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT DAMAGING WINDS...FLOODING...OR
OTHER SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN JACKSON
TONIGHT AND WEDNESDAY.

WJM/GEOGERIAN

In the hours before

Special weather statement, Feb 5, 11:33 PM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1133 PM EST TUE FEB 5 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061245-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
1133 PM EST TUE FEB 5 2008

...WIND ADVISORY IN EFFECT FROM 5 AM TO 6 PM EST WEDNESDAY...

AN AREA OF LOW PRESSURE WILL INTENSIFY AS IT MOVES NORTHEAST FROM
EASTERN OKLAHOMA. THIS LOW WILL REACH OHIO WEDNESDAY MORNING. A
STRONG COLD FRONT TRAILING SOUTH FROM THE LOW WILL REACH THE
INTERSTATE 75 CORRIDOR AROUND 7 AM...AND WILL BE EXITING EASTERN
KENTUCKY AROUND 1 PM. A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE
INTO THE AREA ALONG AND AHEAD OF THE FRONT AFTER 3 AM NEAR THE
INTERSTATE 75 CORRIDOR. THE STORMS WILL MOVE FURTHER EAST...REACHING
AREAS WEST OF HIGHWAY 23 TOWARDS DAWN...AND AREAS EAST OF HIGHWAY 23
AFTER SUNRISE. DUE TO STRONG WINDS ALOFT...SOME OF THESE STORMS MAY
BE SEVERE. THE PRIMARY THREAT FROM THE THUNDERSTORMS WILL BE DAMAGING
WINDS.

IN ADDITION...MOIST GROUND FROM RECENT RAINFALL MAY LEAD TO LOCALIZED
FLOODING PROBLEMS...WITH SOME SMALL STREAMS AND CREEKS EXCEEDING BANK
FULL.

IN ADDITION...THERE WILL ALSO BE GUSTY WINDS DEVELOPING OUTSIDE OF
THE THUNDERSTORMS. WINDS ARE EXPECTED TO GUST TO AROUND 45 MPH
OVERNIGHT INTO WEDNESDAY...WITH GUSTS UP TO 55 MPH POSSIBLE.

THERE IS STILL UNCERTAINTY IN THE TIMING OF THIS SYSTEM. STAY TUNED
TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR MORE INFORMATION...VISIT OUR INTERNET WEB
SITE AT WEATHER.GOV/JACKSONKY.

WJM/AR
Local storm report, Feb 6, 2:18 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
218 AM EST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 AM     TSTM WND GST     CLAY CITY               37.86N 83.93W
02/06/2008  E65 MPH          POWELL             KY   NWS EMPLOYEE

            WINDS WERE ESTIMATED AT 65 MILES PER HOUR BY A NATIONAL
            WEATHER SERVICE EMPLOYEE.

&&

SCHOETTMER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 00:00Z

7.4 hours before the tornado, 166 km from the path. February 6, 2008.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2008-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -62558, lifted condensation level 537 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2008-02-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 295 square meters per square second, 0 to 6 km bulk shear 74 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-62558 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
74 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 12:00Z

4.6 hours after it, 166 km from the path. February 6, 2008.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -149, lifted condensation level 669 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-02-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 124 square meters per square second, 0 to 6 km bulk shear 70 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-149 J/kg
Surface CAPE
1 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
70 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

The surface observations

Jackson/J. Carroll (JKL), 44 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Jackson,KY radar (KJKL), 44 km away, was scanning. The volume nearest the touchdown began at 07:23 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2008 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are

The other tornadoes of February 6, 2008

23 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 61:01 AM ESTEF1Washington, KY0.3150$60,000
February 61:06 AM ESTEF2Washington, KY1.0250$15,000
February 61:08 AM ESTEF1Franklin, KY2.4170$250,000
February 61:20 AM ESTEF1Mercer, KY0.9350$1.0 million
February 61:29 AM ESTEF2Harrison, KY3.54401$500,000
February 612:32 AM CSTEF0Dickson, TN0.120
February 612:44 AM CSTEF0Davidson, TN0.120
February 612:46 AM CSTEF0Yazoo, MS4.875$180,000
February 61:51 AM ESTEF0Clark, KY0.9125$200,000
February 62:06 AM ESTEF1Bath, KY8.7250$250,000
February 61:12 AM CSTEF0Sumner, TN3.350
February 61:22 AM CSTEF1Sumner, TN11.8100
February 61:25 AM CSTEF1Leake, MS1.550
February 61:40 AM CSTEF3Allen, KY9.4440411$1.3 million
February 61:45 AM CSTEF0Williamson, TN1.6300
February 61:55 AM CSTEF0Noxubee, MS1.750
February 62:04 AM CSTEF1Lamar, AL7.3150$70,000
February 62:51 AM CSTEF2Fayette, AL26.22,0004$335,000
February 63:02 AM CSTEF4Moulton–Decatur tornado, AL16.7880423
February 64:00 AM CSTEF0Cullman, AL0.320
February 64:45 AM CSTEF1Marshall, AL0.235
February 65:17 AM CSTEF4Rosalie–Flat Rock tornado, AL10.9660112
February 66:25 AM CSTEF2Coosa, AL15.92,000$120,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.